Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 352, NWS Jackson, MS

July 21, 2002Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2002, 5:30 PM CDT for Hinds County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 5:30 PM CDT (22:30 UTC)
Expired
Jul 21, 2002, 6:10 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212230
SVRJAN
MSC049-212310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
529 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 610 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A SEVERE THUNDERSTORM DEVELOPING DEVELOPING OVER        
  NORTHEAST SECTIONS OF THE CITY OF JACKSON...MOVING SOUTHWEST AT 
  15 MPH.

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3239 9010 3241 9015 3231 9027 3227 9019

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 3:25 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SUN JUL 21 2002

THE MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS WILL CONTINUE TO BE
THE CHANCE OF SHOWERS AND THUNDERSTORMS AND THE EFFECT OF A MID
SUMMER FRONT THAT SHOULD PUSH INTO MISSISSIPPI BY WEDNESDAY.

FOR TONIGHT...EXPECT THUNDERSTORM ACTIVITY TO PERSIST INTO THE
EVENING HOURS AS BOUNDARIES FROM ONGOING CONVECTION CONTINUE TO
INITIATE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY UP TO SEVERAL
HOURS AFTER SUNSET. A FEW SHOWERS OR THUNDERSTORMS COULD ALSO
DEVELOP LATER ON DURING THE NIGHT...BUT COVERAGE AFTER 9 PM SHOULD
BE VERY ISOLATED. FOR MONDAY AND TUESDAY...NOT MUCH CHANGE. EXPECT
CONTINUED WARM AND HUMID CONDITIONS WITH SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. THUNDERSTORM ACTIVITY TUESDAY EVENING MAY
CONTINUE THROUGH THE NIGHT ACROSS PORTIONS OF THE FORECAST AREA DUE
TO AN APPROACHING FRONTAL SYSTEM. WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN FORECAST FOR ALL ZONES THROUGH WEDNESDAY. WILL GO
WITH POPS FOR WEDNESDAY IN THE 40 PERCENT RANGE DUE TO ANTICIPATED
MOVEMENT OF A WEAK FRONT THROUGH MISSISSIPPI AND NORTHEAST LOUISIANA
DURING THE DAY.

FOR TEMPERATURES...MORE OF THE SAME WARM AND HUMID CONDITIONS.
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED IN NORTHERN ZONES DUE TO
THE IMPACT OF THE FRONT...BUT WILL STILL KEEP HIGHS AROUND 90 THERE.
NOT MUCH CHANCE OF SIGNIFICANTLY COOL AIR MAKING IT INTO OUR
FORECAST AREA IN LATE JULY

IN THE EXTENDED...THURSDAY THROUGH SUNDAY...THUNDERSTORM ACTIVITY
SHOULD BE LESS WIDESPREAD THROUGH SATURDAY...ESPECIALLY IN NORTHERN
AND WESTERN SECTIONS AS DRIER AIR MOVES INTO THE LOWER MISSISSIPPI
VALLEY FOR SEVERAL DAYS. BY SUNDAY...EXPECT SCATTERED AFTERNOON AND
EVENING CONVECTION ONCE AGAIN. SLIGHTLY COOLER TEMPERATURES IN
NORTHERN SECTIONS ARE LIKELY FOR THURSDAY...BUT BACK INTO THE 90S
ACROSS THE ENTIRE FORECAST AREA BY FRIDAY.

PRELIM NUMBERS:
JAN 73/93/73/93 2423
MEI 72/92/72/92 2423

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Local storm report, Jul 21, 3:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10SW LOUISVILLE           MS   60 MPH WIND GUST
07/21/02   WINSTON                        REPORTED BY SPOTTER

0320 PM    5W COLUMBIA               MS   1.75 INCH HAIL
07/21/02   MARION                         REPORTED BY MARION COUNTY
                                          EOC
Local storm report, Jul 21, 4:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM                              MS   WIND DAMAGE
07/21/02   LAWRENCE                       NUMEROUS TREES DOWN
                                          ACROSS THE
                                          COUNTY...REPORTED BY
                                          LAWRENCE COUNTY SHERIFFS
                                          OFFICE.

0310 PM                              MS   WIND DAMAGE
07/21/02   LINCOLN                        NUMEROUS TREES DOWN
                                          THROUGHOUT THE
                                          COUNTY...REPORTED BY
                                          LINCOLN COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 21, 4:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    5SW HAZLEHURST            MS   WIND DAMAGE
07/21/02   COPIAH                         TREE/LIMBS DOWN ACROSS
                                          ROAD

0215 PM                              MS   WIND DAMAGE
07/21/02   LAWRENCE                       NUMEROUS TREES DOWN
                                          ACROSS COUNTY

0300 PM    6SE LOUISVILLE            MS   WIND DAMAGE
07/21/02   WINSTON                        NUMEROUS TREES DOWN
                                          REPORTED BY WINSTON
                                          COUNTY EOC.
Special weather statement, Jul 21, 4:22 PM CDT, 1 hour 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT SUN JUL 21 2002

...THUNDERSTORMS...
SCATTERED SEVERE STORMS ARE EXPECTED OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MORE NUMEROUS OVER
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI...AND SHOULD REMAIN
ISOLATED IN NATURE OVER PORTIONS OF NORTHEAST LOUISIANA.

A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER MUCH OF THE LOWER
MISSISSIPPI RIVER VALLEY. THIS INSTABILITY...ALONG WITH ABUNDANT
MOISTURE AND DAYTIME HEATING...WILL CONTINUE TO TRIGGER
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THESE
THUNDERSTORMS WILL TEND TO DEVELOP ALONG OUTFLOW
BOUNDARIES...CAUSED FROM PREVIOUS THUNDERSTORM ACTIVITY.  STORMS
WILL REMAIN VERY STRONG THROUGH SUNSET...BUT AS HEATING IS
LOST...STORMS SHOULD BEGIN TO WEAKEN AND BECOME MORE ISOLATED IN
NATURE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 21, 4:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    MERIDIAN                  MS   WIND DAMAGE
07/21/02   LAUDERDALE                     LARGE LIMBS DOWN ON
                                          POWERLINES...REPORTED BY
                                          COUNTY DISPATCH.

0340 PM    5W BOGUE CHITTO           MS   WIND DAMAGE
07/21/02   LINCOLN                        NUMEROUS LARGE TREES
                                          DOWN...ONE ON A
                                          HOUSE...REPORTED BY MEMA

0428 PM    5SE CARROLLTON            MS   WIND DAMAGE
07/21/02   CARROLL                        LARGE TREE BLOWN ACROSS
                                          HIGHWAY 35...REPORTED BY
                                          CARROLL SO.
Local storm report, Jul 21, 4:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    SUMRALL                   MS   WIND DAMAGE
07/21/02   LAMAR                          NUMEROUS TREES AND
                                          POWERLINES
                                          DOWN...REPORTED BY COUNTY
                                          DISPATCH.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:03 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale42 min
Jul 21, 2:21 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar44 min
Jul 21, 2:44 PM CDTSevere Thunderstorm WarningJANWinston46 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion37 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Jul 21, 3:01 PM CDTSevere Thunderstorm WarningJANNeshoba39 min
Jul 21, 3:08 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo42 min
Jul 21, 3:13 PM CDTSevere Thunderstorm WarningJANJasper42 min
Jul 21, 3:31 PM CDTSevere Thunderstorm WarningJANLincoln44 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes43 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningJANAttala, Leake61 min
Jul 21, 3:53 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower52 min
Jul 21, 4:23 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes42 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo43 min
Jul 21, 4:41 PM CDTSevere Thunderstorm WarningJANNoxubee59 min
Jul 21, 5:04 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 21, 5:10 PM CDTSevere Thunderstorm WarningJANRankin, Smith60 min
Jul 21, 5:12 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 21, 5:25 PM CDTSevere Thunderstorm WarningJANSharkey, Washington40 min
Jul 21, 5:26 PM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningJANHinds37 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
Jul 21, 6:12 PM CDTSevere Thunderstorm WarningJANHinds, Rankin48 min
Jul 21, 6:51 PM CDTSevere Thunderstorm WarningJANGrenada49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.